Oklahoma, 2021

Tornadoes and Hail in Oklahoma, October 10, 2021

October 10, 2021 · NWS TSA · 17 events in 10 counties and zones

Severe thunderstorms developed across central Oklahoma during the afternoon of the 10th, along a cold front that was moving into the area. These storms moved eastward and across eastern Oklahoma during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.3 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed across central Oklahoma during the afternoon of the 10th, along a cold front that was moving into the area. These storms moved eastward and across eastern Oklahoma during the evening. In response to a strong upper level disturbance translating into the Southern Plains, wind fields as well as wind shear strengthened considerably during the evening across eastern Oklahoma ahead of the approaching thunderstorms. The very strong wind shear combined with moderately strong instability that existed across the area, resulted in some supercell thunderstorms, as well as the eventual evolution of a squall line. One of the supercells produced a tornado, and the squall line produced several tornadoes as it moved through eastern Oklahoma. Large hail up to two inches in diameter, and damaging wind gusts also occurred from these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 10, 5:26 PM CST, 23 minutes earlier.

Area forecast discussion, Oct 10, 5:26 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
626 PM CDT Sun Oct 10 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Main aviation impacts for this period will be for strong
convection to affect all terminals tonight. VFR ceilings remain
across eastern Oklahoma while mostly scattered clouds are present
across northwest Arkansas. Short term CAM guidance has been
consistent with storms beginning to affect eastern Oklahoma after
0Z with a more intense convective line moving across the area
between about 02z and 06Z. Have timed convection based on this
guidance. Storms will then move into western Arkansas with the
more intense line expected between 04z and 08Z. Scattered storms
can be expected behind the main line through early tomorrow
morning, especially across northeast Oklahoma near the surface
low. Gusty winds will also follow the intense line of convection
and surface front before tapering off some throughout the day
tomorrow. MVFR/IFR ceilings and vsbys will also accompany the
convection, especially in the heavier rain cores. MVFR ceilings
should hang around for a little while behind the storms before
lifting and clearing by tomorrow afternoon.

&&

.PREV DISCUSSION... /Issued 158 PM CDT Sun Oct 10 2021/

..Significant severe weather anticipated this evening into the
overnight hours with locally heavy rainfall and localized flash
flooding...

DISCUSSION...
Low level moisture continues to surge northward ahead of potent
upper wave that will impact the area with significant and
potentially widespread severe weather this evening into the
overnight hours. Dewpoints have climbed back into mid 60s across
NE OK/NW AR to near 70 degrees along the Red River. Atmosphere
will continue to destabilize this afternoon into this evening as
strong moisture advection continues ahead of approaching upper
system.

Thunderstorm timing has remained fairly consistent with 12Z model
runs/CAM solutions and latest mesoscale trends. Expect strong to
severe storms to rapidly develop in areas northwest of Tulsa along
frontal boundary near Pawnee/Osage counties around 00Z. Clusters
of severe storms with a few embedded supercells will move into
northeast Oklahoma during the evening hours. All modes of severe
weather will be likely, including an enhanced tornado threat
along the I-44 corridor as the surface low tracks across this
area. Forecast wind profiles depict large looping hodographs as
70 kt 850 mb speed max lifts into northeast Oklahoma by 03Z. The
tornado threat will likely be maximized south and west of a
Pawnee, Tulsa, Sallisaw line where instability/shear will be
juxtaposed, including the potential for a strong tornado or two.
Storms will likely become more linear with time this evening and
the damaging wind/tornado threat will continue as QLCS sweeps
through the remainder of southeast Oklahoma and northwest Arkansas
during the overnight hours given the very strong low level shear
expected.

In addition to the severe weather, very heavy rain rates are
expected with the thunderstorm activity over northeast Oklahoma this
evening. PWATS will likely climb to near 2 inches and with the
potential for a few training storms initially, flash flooding will
likely become an issue. The heaviest rainfall will likely be near
and north of I-44 where widespread 1 to 2 inch rainfall amounts are
likely with locally 4 to 5 inches possible. A flash flood watch has
therefore been issued, which will be in effect through late
tonight. A few scattered storms will likely redevelop behind front
and ahead of approaching upper vort max which could further cause
some flooding issues. The severe threat will likely end late
tonight as the convective line sweeps east of northwest Arkansas.

Active weather pattern will continue through much of the work
week. Another strong upper trough will lift into the central
Plains on Wednesday with a cold front moving into the area. Severe
weather will again be possible along with heavy rain as boundary
stalls across southeast Oklahoma/northwest Arkansas into Thursday.
A continued heavy rain threat will persist near boundary before a
stronger cold front sweeps through the region on Friday. Quiet and
more seasonable fall like weather anticipated into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  79  56  81 / 100  10   0  40
FSM   65  79  56  83 /  90  10   0  30
MLC   59  77  55  80 / 100   0   0  50
BVO   58  75  53  78 / 100  10   0  30
FYV   58  74  48  80 / 100  30   0  20
BYV   61  72  51  78 / 100  30   0  10
MKO   60  75  54  79 /  90   0   0  40
MIO   58  73  53  79 /  90  30   0  20
F10   58  78  54  80 / 100   0   0  50
HHW   60  77  58  80 /  90   0   0  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 4 AM CDT Monday for OKZ054>067.

AR...None.
&&

AVIATION.....04
Hazardous weather outlook, Oct 10, 4:10 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 PM CDT Sun Oct 10 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 PM CDT Sun Oct 10 2021

...SIGNIFICANT SEVERE WEATHER EXPECTED THIS EVENING INTO TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening through Tonight.

TORNADO.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 6 PM Northeast Oklahoma...After 8 PM Southeast
            Oklahoma...After Midnight Northwest Arkansas.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 6 PM Northeast Oklahoma...After 8 PM Southeast
			Oklahoma...After Midnight Northwest Arkansas.

	AREA AT GREATEST RISK...Eastern Oklahoma.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Significant severe weather is expected this evening into tonight
across eastern Oklahoma and northwest Arkansas with all modes of
severe weather possible. Thunderstorms will begin to increase in
coverage and intensity across northeast Oklahoma this evening and
northwest Arkansas after midnight tonight. Sufficient instability
coupled with very strong shear values along and ahead of a cold
front and dryline will help storms that initially begin as discrete
to develop into a squall line and persist well after dark. The
initial concern with isolated discrete cells will be large hail,
damaging winds and tornadoes. During the evening hours, storms will
become more linear and transition to more of a damaging wind threat.
However, strong low level shear values will aid in continuing a
tornado threat into the overnight hours, especially with the
potential for quick spin ups along the leading line. The greater
potential for severe storms looks to be along and either side of
Interstate 44 southward along the US 75 corridor. Precipitation will
begin to taper off from west to east late tonight.

Periods of heavy rainfall will be likely across portions of
northeast Oklahoma as ample amounts of low level moisture stream
into the region ahead of the cold front. Intense rain rates combined
with the potential for training storms in northeast Oklahoma will
allow for widespread 1 to 2 inches of rain with locally higher
amounts between 4 and 5 inches possible through tonight. A flash
flood watch is in effect for areas along and north of Interstate 44
through late tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Severe Thunderstorm...High Wind and Heavy Rain Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...

A few showers and thunderstorms will be possible Monday morning
across parts of far northeast Oklahoma and Northwest Arkansas.
Precipitation should exit by late morning Monday as the low pressure
system lifts off to the northeast. Behind the cold front and storm
system, breezy west to northwesterly winds will be possible, though
should weaken during the afternoon as the low pushes further
northeast.

Additional shower and thunderstorm chances return Tuesday and
Wednesday as a frontal boundary lifts back through the region and
another low pressure system moves out into the Plains. Severe
weather potential and heavy rainfall will again be possible with
the greater thunderstorm chances Tuesday night and Wednesday.
Shower and thunderstorm chances continue Thursday and Friday
before another cold front and the upper level low pressure finally
move through and exit the region.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Forecast updates should be closely monitored through the evening
as severe storm timing and locations are refined with latest data.

weather.gov/tulsa contains additional information.

The radar

The Vance AFB radar (KVNX), 98 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 tornado, 1 hail. Local standard time, as filed.

Hail, Osage

When
October 10, 5:49 PM CST
Where
Osage County, 15.58 mi WSW of Apperson
Measured
2 in hail
Property damage
$35,000
Reported by
Public
Coordinates
36.673, -97.034

Two-inch diameter hail damaged homes and vehicles near McCord.

Thunderstorm Wind, Okfuskee

When
October 10, 8:24 PM CST
Where
Okfuskee County, 4.36 mi N of Paden
Measured
64 kt (74 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.563, -96.567

Strong thunderstorm wind blew metal roof panels from a barn.

Tornado, Okfuskee

When
October 10, 8:26 PM CST to 8:32 PM CST
Where
Okfuskee County, 3.36 mi SSW of Micawber to 0.78 mi SSW of Micawber
Rating
EF1
Path length
2.7 mi
Path width
300 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
35.579, -96.552

This tornado snapped and uprooted trees, and damaged several outbuildings. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

Tornado, Creek

When
October 10, 8:42 PM CST to 8:43 PM CST
Where
Creek County, 2.45 mi SSW of Iron Post to 1.83 mi S of Iron Post
Rating
EFU
Path length
1 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.685, -96.410

This tornado produced a tornadic debris signature from the KINX WSR-88D. It apparently developed just east of 369th W Road and south of 321st Road. It remained west of Highway 48. There were no roads accessing the area where the tornado occurred, thus the NWS survey team wasn't able to review any of the damage that produced the debris signature.

Thunderstorm Wind, Creek

When
October 10, 8:45 PM CST
Where
Creek County, 1.73 mi SSE of Iron Post
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.697, -96.387

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Creek

When
October 10, 8:47 PM CST
Where
Creek County, 5 mi S of Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.758, -96.380

Thunderstorm wind gusts were estimated to 60 mph.

Tornado, Okmulgee

When
October 10, 9:05 PM CST to 9:12 PM CST
Where
Okmulgee County, 0.14 mi N of Beggs to 2.22 mi NE of Beggs
Rating
EF0
Path length
2.2 mi
Path width
300 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.732, -96.070

This tornado developed along the leading edge of a strong convective line of thunderstorms to the south of Beggs, north of the E890 Road and west of the N390 Road, where large tree limbs were snapped. The tornado moved northeast across Highway 16, and then dissipated to the north of the E875 Road. Large tree limbs were snapped throughout the path of the tornado. The roofs of several homes were also damaged by the tornado. Based on this damage, maximum estimated wind in the tornado was 75 to 80 mph.

Thunderstorm Wind, Okmulgee

When
October 10, 9:07 PM CST
Where
Okmulgee County, 2.14 mi WNW of Preston
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.733, -96.014

Strong thunderstorm wind snapped large tree limbs.

Tornado, Tulsa

When
October 10, 9:30 PM CST to 9:32 PM CST
Where
Tulsa County, 4.54 mi SSW of Atlantic to 3.8 mi SSW of Atlantic
Rating
EFU
Path length
0.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.860, -95.852

This tornado produced a tornadic debris signature from the KINX WSR-88D. It apparently developed just east of S Garnett Road and south of E 201st Street S, just north of the county line. There were no roads accessing the area where the tornado occurred, thus the NWS survey team wasn't able to review any of the damage that produced the debris signature.

Tornado, Wagoner

When
October 10, 9:45 PM CST to 9:52 PM CST
Where
Wagoner County, 0.98 mi S of Coweta to 2.56 mi NNE of Coweta
Rating
EF1
Path length
3.4 mi
Path width
700 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
35.936, -95.647

This tornado developed along the leading edge of a strong convective line of thunderstorms, over a neighborhood on the south side of Coweta between Highway 51B and Highway 72, and south of E156th Street. It moved north-northeast across neighborhoods and the high school before crossing Highway 51. The width of damage increased north of Highway 51, as it moved north-northeast across E146th Street and E136th Street, and then the tornado dissipated over open country south of the Muskogee Turnpike. Numerous homes were damaged by the tornado, several of the buildings at the high school were damaged, several businesses were damaged, numerous trees and power poles were blown down, and several outbuildings were destroyed. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

Thunderstorm Wind, Wagoner

When
October 10, 10:01 PM CST
Where
Wagoner County, 3.47 mi W of La Barge
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.987, -95.442

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Muskogee

When
October 10, 10:28 PM CST
Where
Muskogee County, 2.57 mi SSE of Warner
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.467, -95.279

Strong thunderstorm wind damaged the roofs of poultry buildings.

Tornado, Muskogee

When
October 10, 10:30 PM CST to 10:45 PM CST
Where
Muskogee County, 2.89 mi ESE of Warner to 5.6 mi N of Webbers Falls
Rating
EF1
Path length
10.9 mi
Path width
900 yd
Continued into
Sequoyah, Ok (TSA)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.483, -95.253

This is the first segment of a two segment tornado. A long-track supercell produced this tornado, which developed near I-40 east-southeast of Warner, to the east of S 75th Street E. It moved northeast across Highway 64, and then crossed the Muskogee Turnpike near E 163rd Street S. The tornado then moved over the Arkansas River, and crossed into Sequoyah County near the intersection of the county line and Highway 10A. In Muskogee County, the tornado damage homes, destroyed outbuildings, snapped or uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

Tornado, Sequoyah

When
October 10, 10:45 PM CST to 10:47 PM CST
Where
Sequoyah County, 4.92 mi N of Gore to 5.75 mi W of Blackgum
Rating
EF1
Path length
2.8 mi
Path width
900 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.601, -95.127

This is the second segment of a two segment tornado. The tornado moved into Sequoyah County near the intersection of the county line and Highway 10A, where trees were snapped and uprooted, outbuildings were destroyed, and homes were damaged. It moved northeast snapping large tree limbs across the E965 Road and the E956 Road, before dissipating just south of the Cherokee County line, northwest of Paradise Hill. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.

Thunderstorm Wind, Muskogee

When
October 10, 10:45 PM CST
Where
Muskogee County, 1.17 mi WSW of Webbers Falls
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.515, -95.150

The Oklahoma Mesonet station near Webbers Falls measured 61 mph thunderstorm wind gusts.

Tornado, Delaware

When
October 10, 11:10 PM CST to 11:18 PM CST
Where
Delaware County, 4.78 mi S of Eucha to 3.97 mi SSE of Jay
Rating
EF1
Path length
5.9 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.302, -94.834

This tornado developed along the leading edge of a strong convective line of thunderstorms, west of County Road 586, and south of Eucha Lake. It moved northeast across Highway 59, and dissipated north of County Road 458, and east of Eucha Lake. The tornado snapped and uprooted numerous trees along its path. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, Ottawa

When
October 10, 11:28 PM CST
Where
Ottawa County, 0.45 mi ESE of Wyandotte
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.796, -94.723

Strong thunderstorm wind blew down several trees in and around Wyandotte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981915, 981945, 981953, 981968, 982018, 982006, 981994, 982016, 981985, 981996, 982014, 989689, 982001, 982004, 982013, 982005, 989685.